Funnel Cloud, Erie
- When
- July 31, 12:54 PM EST
- Where
- Erie County, 0.51 mi W of Athol Spgs
- Reported by
- Public
- Coordinates
- 42.770, -78.860
Multiple pictures of a funnel cloud were received on social media.
A disturbance moving through along with low-level instability due to warm lake waters helped to spawn numerous waterspouts on Lake Erie in the afternoon. Many reports of waterspouts were received as most of the waterspouts occurred offshore of Buffalo and Hamburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A disturbance moving through along with low-level instability due to warm lake waters helped to spawn numerous waterspouts on Lake Erie in the afternoon. Many reports of waterspouts were received as most of the waterspouts occurred offshore of Buffalo and Hamburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 31, 8:48 AM EST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 948 AM EDT Mon Jul 31 2023 .SYNOPSIS... A weak secondary cold front will bring a round of scattered showers and thunderstorms today...with a few more lake effect rain showers then following southeast of the lakes tonight into early Tuesday. Otherwise...mainly dry weather and cooler than average but comfortable conditions will last through midweek...before temperatures climb back to normal levels later in the week. && .NEAR TERM /THROUGH TUESDAY/... Late this morning, radar shows lake effect showers with isolated thunderstorms off Lake Ontario extending into Wayne and Cayuga counties. This will transition into land based convection once the front pushes further south through this afternoon. Today our weather will briefly turn a bit more active as a weak secondary cold front drops southward across our area. While weak and increasingly diffuse in nature...this feature will have the support of another shortwave impulse rotating through the base of the larger- scale upper level trough draped across the Great Lakes and Northeast. In tandem with daytime heating and the development of some modest instability and a subtle uptick in background moisture...this will result in a round of scattered showers and thunderstorms developing and working across the area from north to south...with the greatest coverage of these expected to come between the late morning and afternoon hours. Otherwise...highs will once again be in the comfortable lower to mid 70s. Tonight will start off with a few more lake effect/lake enhanced rain showers lingering southeast of the lakes...with these gradually fading through the night as low level flow becomes increasingly sheared and the fetch across the lakes shortens. Otherwise a push of somewhat cooler air behind the cold front will allow for a cooler night...with lows ranging from the upper 40s across the North Country and far interior Southern Tier to the upper 50s along the south shores of Lakes Erie and Ontario. Coupled with light winds and some partial clearing...this should allow for at least some valley fog to redevelop within the Southern Tier valleys. On Tuesday the center of surface high pressure will settle from the central Great Lakes to New York State. Coupled with renewed diurnal effects...this should bring an end to any leftover spotty lake effect rain showers in the morning...with just an outside chance of another isolated diurnally-driven shower then following across the higher terrain of the Southern Tier Tuesday afternoon. Otherwise the day will be dry and comfortable...with the cooler airmass supportive of afternoon highs ranging from the upper 60s across the higher terrain to the lower 70s elsewhere. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... Tuesday night will be coolest night of this forecast package...as high pressure over the region will combine with a northwesterly flow of Canadian air to allow temperatures to drop off into the mid 40s in the cooler valleys of the Srn Tier and on the Tug Hill...to the mid 50s across the lake plains. Given the expected clear skies...it will be a great night to view the first of two full moons this August. The only flys in the ointment to this scenario will be the chance for some lake induced strato-cu near the Lake Ontario shoreline from about Cayuga and Oswego counties (arnd 6z) to Jefferson county (toward morning)...and also in the valleys of the Srn Tier where fairly widespread valley fog and areas of stratus will be in place. Exiting high pressure and a passing shortwave ridge will GUARANTEE that Wednesday will be a BEAUTIFUL day across our region. A wealth of sunshine within an environment of weak warm advection will help to push our daytime temps a little higher...peaking in the mid to upper 70s for most areas. Perfect for outdoor activities. Fair dry weather will persist Wednesday night...as the area of high pressure will push off the coast. Energy digging into the base of a longwave trough over eastern Canada on Thursday will drive a slow moving cold front across the Upper Great Lakes...while a deepening southwest flow ahead of the front will usher noticeably warmer and somewhat more humid air into our forecast area. After a stretch of cooler than normal weather... H85 temps returning to the teens C will support max temps in the low to mid 80s for much of our forecast area Thursday afternoon. This in concert with Td's climbing back into the lower 60s for some areas will produce enough instability so that any lake breeze boundary could touch off an afternoon shower or thunderstorm. From this vantage point...skinny SBCAPE in the vcnty of 1000 k/kg with 20kts of shear will limit the risk for strong convection while any storms will be progressive with no real threat for hydro issues. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Thursday night and Friday will be somewhat unsettled...as a wavy cold front will slowly push through our region. While there is a pretty good chance that most will experience at least a shower... confidence is low with the exact timing and placement. That being said...the vast majority of Thursday night and Friday will be pcpn free. A distinct trend towards improving weather can be expected Friday night as the system exits across New England...then the weekend should be nice with high pressure offering fair comfortable weather through Sunday. There will be an organized area of low pressure that will be heading our way by Sunday night though...so the nice weather will be short lived with showers and storms as early as Sunday night. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... Today a weak secondary cold front will push across the region from north to south...with initial lake effect rain showers southeast of Lake Ontario giving way to a round of more general scattered showers and thunderstorms as the front crosses the area. As this occurs lower-end VFR ceilings will develop and push south across the area...with a few of the better organized showers and storms possibly producing some brief/localized MVFR/IFR restrictions. Tonight a few leftover lake effect/enhanced rain showers east- southeast of the lakes will gradually wind down during the course of the night...with some patchy MVFR/IFR valley fog likely redeveloping again across the interior of the Southern Tier overnight. Otherwise general VFR flight conditions will prevail. Outlook... Tuesday and Wednesday...VFR. Thursday and Friday...Mainly VFR with a chance of showers and thunderstorms. && .MARINE... A modest (10-15 knot) flow will accompany the passage of a weak secondary cold front today...with winds veering to northwesterly in the process. The flow will then turn northerly to northeasterly tonight...before weakening and becoming locally onshore during Tuesday...then will remain on the light side through midweek. While the increasingly onshore nature of the flow will produce somewhat higher (1-3 foot) waves along the southeastern/southern shores of the lakes today into tonight...conditions will remain below Small Craft Advisory levels through at least midweek...and possibly beyond. With relatively cooler air aloft in place over the rather warm lake waters...there will be a risk of waterspouts at times through early Tuesday. These tend to most frequently form at night and early morning...and/or along convergence boundaries such as lake breezes or fronts. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JJR NEAR TERM...Apffel/JJR SHORT TERM...RSH LONG TERM...RSH AVIATION...Apffel/JJR MARINE...Apffel/JJR
Hazardous Weather Outlook National Weather Service Buffalo NY 433 AM EDT Mon Jul 31 2023 NYZ001>008-010>014-019>021-085-010845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 433 AM EDT Mon Jul 31 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-010845- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 433 AM EDT Mon Jul 31 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Any shower or thunderstorm through tonight will carry the risk of generating a waterspout. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-010845- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 433 AM EDT Mon Jul 31 2023 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement
National Weather Service Buffalo NY
119 PM EDT Mon Jul 31 2023
NYZ019-020-085-311845-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
119 PM EDT Mon Jul 31 2023
...A LINE OF SHOWERS AND THUNDERSTORMS WILL IMPACT NORTHWESTERN
CATTARAUGUS... SOUTHERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES
THROUGH 245 PM EDT...
At 118 PM EDT, Doppler radar was tracking a thunderstorm producing a
landspout over North Boston, or near Hamburg, moving south at 10 mph.
HAZARD...Landspouts.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Hamburg, Evans, Boston, Eden, Springville, Colden, Orchard Park,
Gowanda, Silver Creek, Angola, North Collins, Ashford Hollow, Derby,
East Concord, Evangola State Park, Angola on the Lake, North Boston,
Concord, Collins, and Holland.
This includes Interstate 90 between exits 57 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4248 7930 4281 7889 4280 7886 4278 7885
4278 7880 4267 7846 4266 7846 4234 7862
TIME...MOT...LOC 1718Z 013DEG 7KT 4267 7879
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ApffelPreliminary Local Storm Report
National Weather Service Buffalo NY
149 PM EDT Mon Jul 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM Waterspout 3 WSW Blasdell 42.78N 78.88W
07/31/2023 LEZ041 NY Broadcast Media
Multiple reports of waterspout over Lake
Erie.
&&
EAJThe Buffalo radar (KBUF), 22 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Multiple pictures of a funnel cloud were received on social media.
Landspout.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119440, 1119441.